Tennessee, 2018

Damaging Wind in Tennessee, July 16, 2018

July 16, 2018 · NWS MRX · 1 event in 1 county or zone

An isolated storm developed in a weakly unstable environment with aid from orographic lifting. The storm generated some wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An isolated storm developed in a weakly unstable environment with aid from orographic lifting. The storm generated some wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 16, 1:58 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Jul 16, 1:58 PM EST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
258 PM EDT Mon Jul 16 2018

.SHORT TERM...(Tonight and Tuesday)...This afternoon's convection
should wane this evening. An approaching weak cold front and some
mid/upper level short wave energy will be approaching later tonight,
which should increase chances for convection again especially
northern areas. The front will be pushing through our area on
Tuesday, and expect numerous showers and thunderstorms at least
northern two thirds. Convection may be more scattered south. With
convective energy looking to be moderate at best and shear weak,
threat for strong to severe storms looks to be on the low side for
the short term period although a few strong storms cannot be ruled
out with strong gusty winds the primary threat. Also, the
possibility of localized flooding will be a concern especially in
areas where the ground is already wet. Will continue to mention the
threat in the HWO.  Will not stray far from MAV temps, which look
reasonable overall.

.LONG TERM...(Tuesday night through Monday)...An upper trough
amplifies through the Northeastern U.S. Tuesday night into
Wednesday with a drier northerly flow building into the Southern
Appalachian region. Therefore, we shouldn't see any convection in
our forecast area at the beginning of the long term. The
superblend still tries to generate some pops on Thursday but
trended this idea back as the airmass across the forecast area
will take a little longer to moisten and destabilize sufficiently
for any widespread convection until later in the week. Another
upper trough builds into the Eastern U.S. Friday into Saturday
with a gradual southerly return flow developing. Used a lower
range chance pop on Friday while increasing to likely
probabilities for showers and thunderstorms on Saturday as a more
well developed short wave rotates through the base of the upper
trough. Difficult to time additional waves building southeast
through the Southern Appalachian region for Sunday and Monday, so
trended back to chance pops for Sunday into Monday with some
subsidence and drier air filling in on the back side of the long
wave trough.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             74  90  71  90 /  40  50  30  10
Knoxville McGhee Tyson Airport, TN  73  87  68  88 /  50  60  30   0
Oak Ridge, TN                       73  88  69  88 /  50  60  20   0
Tri Cities Airport, TN              70  84  64  84 /  60  70  30   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&
Hazardous weather outlook, Jul 16, 1:58 PM EST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
258 PM EDT Mon Jul 16 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-171900-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
258 PM EDT Mon Jul 16 2018 /158 PM CDT Mon Jul 16 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms are in the
forecast for this afternoon into tonight. Some of these storms may
be strong and produce gusty winds. The bigger threat today is the
potential for isolated flash flooding, especially for locales
that have received ample rainfall over the last 24 to 48 hours.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Additional showers and thunderstorms on Tuesday could produce
locally heavy rain leading to the possibility of flooding. A few
storms may also become strong to marginally severe, with strong
gusty winds the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 16, 3:14 PM EST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Morristown TN
414 PM EDT MON JUL 16 2018

TNZ038-069-070-162100-
Jefferson TN-Grainger TN-Knox TN-
414 PM EDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX...NORTHWESTERN
JEFFERSON AND SOUTHWESTERN GRAINGER COUNTIES UNTIL 500 PM EDT...

At 414 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Knoxville, moving east at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Knoxville, Jefferson City, Dandridge, New Market, Strawberry Plains,
Blaine, Buffalo Springs, House Mountain State Park, Maloneyville,
Mascot, Piedmont, Powell and Lake Forest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3604 8403 3624 8351 3601 8339 3598 8356
      3604 8365 3604 8367 3601 8367 3599 8365
      3596 8367 3591 8397
TIME...MOT...LOC 2014Z 253DEG 22KT 3604 8382

JLB
Special weather statement, Jul 16, 3:25 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Morristown TN
425 PM EDT MON JUL 16 2018

TNZ100-101-162115-
West Polk TN-Bradley TN-
425 PM EDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR BRADLEY AND WESTERN POLK COUNTIES
UNTIL 515 PM EDT...

At 425 PM EDT, Doppler radar was tracking a strong thunderstorm over
South Cleveland, or near Cleveland, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Cleveland, Benton, South Cleveland, East Cleveland, Wildwood Lake,
McDonald, Waterville, Parksville, Flint Springs, Tasso and Hopewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3501 8497 3502 8496 3504 8499 3516 8501
      3519 8501 3525 8470 3524 8470 3526 8467
      3527 8463 3527 8458 3505 8455 3501 8457
TIME...MOT...LOC 2025Z 263DEG 16KT 3511 8492

JLB
Special weather statement, Jul 16, 3:58 PM EST, 25 minutes before
Special Weather Statement
National Weather Service Morristown TN
458 PM EDT MON JUL 16 2018

TNZ015-016-038-039-162145-
Hamblen TN-Hancock TN-Grainger TN-Hawkins TN-
458 PM EDT MON JUL 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HAWKINS...SOUTH
CENTRAL HANCOCK...GRAINGER AND CENTRAL HAMBLEN COUNTIES UNTIL 545 PM
EDT...

At 458 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rutledge, moving east at 25 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Morristown, Rutledge, Bean Station, Russellville, Thorn Hill,
Mooresburg, Panther Creek State Park, Joppa, Buffalo Springs and
Treadway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3646 8325 3623 8313 3617 8346 3618 8352
      3616 8353 3618 8354 3618 8356 3617 8356
      3617 8358 3615 8359 3617 8360 3615 8360
      3631 8367 3637 8350 3636 8350 3638 8348
      3637 8346 3639 8346
TIME...MOT...LOC 2058Z 252DEG 23KT 3625 8355

JLB

The radar

The Knoxville radar (KMRX), 16 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grainger

When
July 16, 4:23 PM EST
Where
Grainger County, 0.69 mi S of Avondale Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
36.290, -83.500

Two trees were reported down near Rutledge.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758507.